Mississippi, 2011

Damaging Wind in Mississippi, August 18, 2011

August 18, 2011 · NWS LIX · 1 event in 1 county or zone

A stationary front provided a focus for scattered thunderstorms to develop. One report of severe weather was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front provided a focus for scattered thunderstorms to develop. One report of severe weather was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 18, 3:17 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 18, 3:17 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CDT THU AUG 18 2011

.SYNOPSIS...
LATEST UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE IMAGERY SHOWED
THE ANTICYCLONIC CIRCULATION OVER WEST TEXAS WITH NORTHWEST TO NORTHERLY
FLOW FROM OKLAHOMA TO CENTRAL GULF COAST. PRECIPITABLE WATER VALUE
PLOTS SHOW NARROW CONVEYOR OF MOISTURE WITH 2 INCHES OR GREATER
FROM SOUTH CENTRAL TO ARKANSAS TO NORTHEAST GULF...WITH RELATIVELY
DRY AIR JUST TO THE EAST. THEREFORE...LIX SOUNDING REVEALED PW
VALUE NEAR 1.9 INCHES AND CAPE VALUES UP TO 4500J/KG. SOUNDING
ALSO SHOWED DRYING ABOVE 650MB WITH A NORTHEAST FLOW WHICH MAY
PROMOTE STORMS WITH STRONG GUSTY WINDS THIS AFTERNOON AND EVENING.

&&

.SHORT TERM...
ON THE FENCE IN THE SHORT TERM AS A FEW AREAS SOUTH OF THE LAKE
STRUGGLE TO DROP BELOW 80F THIS MORNING. WHILE HEAT INDEX VALUES
OF 105F ARE COMMON PLACE FOR OUR AREA THIS TIME OF YEAR...MORNING
LOWS STAYING AT OR ABOVE 80F ARE NOT. ERGO...MANY AREAS WILL HAVE
LITTLE TO NO RELIEF FROM THE HEAT OVERNIGHT. STORMS UP HAVE HELD
TOGETHER COMING SOUTH AS EMBEDDED UPPER LEVEL DISTURBANCES WILL
LIKELY DRIVE ISOLATED STORMS THIS EVENING...THUS WILL MAINTAIN
RAIN CHANCES ACROSS THE A FEW AREAS TONIGHT. DUE TO THE ISOLATED
NATURE OF COVERAGE OF THIS CONVECTION...WE ISSUED A HEAT ADVISORY
FOR EAST CENTRAL LOUISIANA AND SOUTHEAST LOUISIANA THROUGH FRIDAY
EVENING. THE MAIN UPPER LEVEL HIGH WILL SLOWLY EXPAND EAST FRIDAY
THROUGH MONDAY. 5H TEMPS WILL INCREASE FROM -6C TO -5C...WHILE
SLIGHT THIS WILL LOWER CONVECTION COVERAGE ACROSS THE AREA
THROUGH WEEKEND.

.LONG TERM...
THE MAIN UPPER LEVEL HIGH WILL RETROGRADE BACK OVER THE SOUTHERN
PLAINS MONDAY THROUGH WEDNESDAY OF NEXT WEEK. MID RANGE MODELS
HAVE BACKED OFF A FRONT APPROACHING THE AREA FOR TUESDAY WITH THE
MAIN PUSH AT THE SURFACE OCCURRING TOWARD GEORGIA AND CAROLINA.
WITH COOLER TEMPS AT 5H AND NORTH FLOW ALOFT...LATE AFTERNOON
ISOLATED TO SCATTERED STORMS WILL RETURN FOR NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. ISOLATED
SHOWERS/THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING...BUT
CHANCES REMAIN LOW ENOUGH TO LEAVE OUT OF THE TAFS AT THIS TIME. ANY
INCREASING THREATS WILL BE HANDLED WITH SHORT TERM AMENDMENTS. IF
THUNDERSTORMS DO OCCUR AT OR NEAR ANY OF THE TERMINALS...EXPECT WIND
GUSTS UP TO 30 KT WITH FREQUENT LIGHTNING AND REDUCED VISIBILITY DUE
TO LOCALLY HEAVY RAINFALL. OTHERWISE...THE ONLY RESTRICTIONS WILL BE
DUE TO PATCHY FOG DURING THE EARLY MORNING HOURS.

&&

.MARINE...
WINDS EXPECTED TO REMAIN LIGHT THROUGH SAT. SURFACE HIGH WILL
REBUILD ACROSS EAST GULF MAINTAINING A LIGHT SOUTH FLOW ACROSS THE
GULF THROUGH TUESDAY. WIND SPEEDS TO AROUND 10 KNOTS AND SEAS OF
2 FEET OR LESS WILL BE COMMON THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  95  73  97 /  30  30  10  20
BTR  76  96  75  96 /  30  30  10  20
ASD  75  94  74  94 /  20  20  10  10
MSY  80  95  77  93 /  20  20  10  10
GPT  75  93  74  93 /  10  20  10  10
PQL  73  94  74  93 /  10  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 18, 2:43 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT THU AUG 18 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-192045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
343 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY DURING THE
LATE AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS COULD BE
STRONG... PRODUCING GUSTY WINDS AND FREQUENT LIGHTNING.

A HOT AND HUMID AIR MASS WILL KEEP OVERNIGHT LOWS FROM DROPPING
BELOW THE UPPER 70S ACROSS MUCH OF SOUTHEAST LOUISIANA. THESE WARM
OVERNIGHT TEMPERATURES WILL PROVIDE LITTLE RELIEF FROM THE
HEAT...AND A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AWAY FROM THE IMMEDIATE GULF COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...AND
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. A
FEW THUNDERSTORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND
FREQUENT LIGHTNING.

A HUMID AIR MASS WILL RESULT IN HEAT INDEX VALUES RISING TO NEAR
OR SLIGHTLY HIGHER THAN 105 DEGREES EACH AFTERNOON. A HEAT
ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AWAY FROM THE
IMMEDIATE GULF COAST THROUGH 7PM FRIDAY. IN THESE AREAS...
OVERNIGHT LOWS ARE FORECAST TO REMAIN WARM...PROVIDING LITTLE
RELIEF FROM THE HEAT...AND ENHANCING THE RISK OF HEAT RELATED
ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 1:38 PM CST, 1 hour 54 minutes before
LAZ040-072-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT THU AUG 18 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ST. TAMMANY
PARISH...SOUTHERN TANGIPAHOA PARISH...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHWEST OF COVINGTON...OR
ABOUT OVER FOLSOM...MOVING SOUTH AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ROBERT...COVINGTON...ABITA SPRINGS...MADISONVILLE AND
MANDEVILLE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

98/SO
Special weather statement, Aug 18, 2:31 PM CST, 1 hour 1 minute before
LAZ039-MSZ071-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT THU AUG 18 2011

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING WALTHALL COUNTY...
WASHINGTON PARISH...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF FRANKLINTON...OR ABOUT 5 MILES
SOUTHWEST OF DEXTER...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...FRANKLINTON.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

98/SO
Special weather statement, Aug 18, 2:48 PM CST, 44 minutes before
LAZ039-MSZ070-071-182145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 PM CDT THU AUG 18 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING
WALTHALL COUNTY...PIKE COUNTY AND WASHINGTON PARISH.

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 22 MILES NORTHEAST OF MCCOMB...OR
ABOUT 15 MILES NORTH OF SALEM...MOVING SOUTH AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SALEM...TYLERTOWN...DEXTER...VARNADO AND ANGIE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

98/SO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
August 18, 3:32 PM CST
Where
Walthall County, 3.57 mi NNE of Mesa
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.201, -90.188

Thunderstorm wind gusts downed a tree near the intersection of Mississippi Highway 583 and Mississippi Highway 336.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334360.